NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Parkinson`s and hallucinations
My mother is 81 years old and was diagnosed with Parkinkon`s aprox. 13 years ago. Just during the last 8 months or so she has been experiencing hallucinations 24 hours a day. Be it day or night. She is not able to distinguish between real and unreal anymore and gets upset when I tell her they do not exist. She is on Seroquel at bedtime but it doesn`t seem to be helping. Can it also be mild dementia? She has had numerous falls where she has bumped her head very hard and I wonder if that has anything to do with it? Is there any medication that can help her? What kind of physician should I take her to see? It`s very heartbreaking for me to see her go through this!
As Parkinson's disease progresses over the years, hallucinations are not uncommon. Hallucinations are also caused or worsened by acute medical conditions such as urinary tract infection or even by medications.
It is helpful to have a patient experiencing hallucinations undergo a comprehensive medical evaluation and be screened for an underlying medical problem. It is also helpful to have the patient's physician carefully look at all medications to determine which ones have potential side effects of causing hallucinations. Then with the help of a physician, an attempt to slowly come off these medications may be considered.
Unfortunately, this also includes numerous medications used to treat Parkinson's disease. Hallucinations are seen with many Parkinson's medications including:
- classes of anticholinergics
- dopamine agonists
- COMT inhibitors
- MAO-B inhibitors
- and carbidopa/levodopa.
It may be necessary to slowly wean some of the Parkinson's disease medications, with the last being the carbidopa/levodopa. This does often lead to overall worsening of the motor symptoms of Parkinson's disease, but sometimes adjustment to the carbidopa/levodopa can be made to help. If weaning these medications cannot be done due to worsening motor function, then the hallucinations can be treated directly with an antipsychotic medication or a medication used for Alzheimer's disease which may be helpful.
I suggest you talk to your mother's doctor treating her Parkinson's disease regarding the hallucinations, and even discuss with her doctor possibly visiting with a neurologist who specializes in treating Parkinson's disease. It may even be necessary to have your mother visit with a psychiatrist to help manage her hallucinations.
Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University